By: Aisa Mrkulic, Maria Michael and Svetlana Bachayev, PharmD Candidates c/o 2022
With the surge of Coronavirus Disease 2019 (COVID-19) vaccines sweeping the nation, there have been many concerns surrounding their safety and impact on everyday life as we adjust to the new normal. During our Introductory Pharmacy Practice Experience (IPPE) at Long Island Jewish Medical Center (LIJ), our pharmacy resident preceptor, Dr. Barbara Barsoum, Pharm.D., invited us to tackle the inquiry of one attending anesthesiologist tasked with the care of a COVID-19-conscious patient. We were asked to research whether any interactions between dermal fillers and the available COVID-19 vaccines exist. At our disposal were the Food and Drug Administration’s (FDA’s) Vaccine and Related Biological Products Advisory Committee’s data, as well as any information tertiary databases such as Lexicomp© and Micromedex© had to offer.
Based on our findings, we reported the following: Moderna’s COVID-19 vaccine has been linked to adverse effects in patients with FDA-approved “medical device implants,” known as dermal fillers (also referred to as soft tissue fillers or wrinkle fillers). 1 These injectable implants are intended to create a “smoother and/or fuller appearance” in the lips, cheeks, and other areas of the body. 2 Moderna’s Study 301 enlisted 30,351 participants, among which facial swelling was observed in two patients, with one patient experiencing this adverse effect in as little as one day after administration of the second dose. These patients received facial fillers anywhere between 2 weeks and 6 months prior to receiving the vaccine. 1 According to the FDA, it is possible that localized swelling occurred due to an inflammatory reaction to the foreign substance. There were no systemic symptoms, instead, subjects only experienced localized inflammation that is easily treated with antihistamines and steroids, like prednisone. Notably, facial swelling in subjects with dermal fillers was not observed following administration of the Pfizer vaccine. There were no reported reactions to either vaccine in patients who had previously received Botox injections.1 At this time, no data exists regarding a possible interaction between dermal fillers and Janssen’s COVID-19 vaccine.
Although this question may seem trivial, great value should be placed on all patient inquiries, especially those for which members of the healthcare team seek our guidance and expertise. It is these questions that are often symbolic of the duty we have as pharmacists to improve quality of care. Much of our education and training focuses on proper navigation of the tools available to us. While it is impossible to always have the answers, pharmacists should make every effort to utilize their extensive drug information skills to identify the best resources to search in order to adequately respond to drug information questions. With the potential to shed light on health-related problems that may have otherwise gone unnoticed, pharmacists are truly indispensable.
- Vaccines and Related Biological Products Advisory Committee: FDA Review of Efficacy and Safety of Moderna COVID-19 Vaccine Emergency Use Authorization Request. Food and Drug Administration (FDA) website. https://www.fda.gov/media/144585/download. Published December 17, 2020. Accessed January 10, 2021.
- Dermal Fillers (Soft Tissue Fillers). Food and Drug Administration (FDA) website. https://www.fda.gov/medical-devices/aesthetic-cosmetic-devices/dermal-fillers-soft-tissue-fillers.Accessed October 3, 2021.